Texas, 2023Drought in Texas, April 1 to 30, 2023
April 1 to 30, 2023 · NWS FWD · 10 events in 10 counties and zones
Severe to extreme drought conditions were confined to western portions of Central Texas during the month of April, as the rest of the region had received enough rain to remain drought-free.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to extreme drought conditions were confined to western portions of Central Texas during the month of April, as the rest of the region had received enough rain to remain drought-free.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 31, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Mar 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1227 AM CDT Sat Apr 1 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/The Weekend/
After escaping the worst of the convective weather yesterday, a
brief reprieve is expected today with cooler and drier conditions
for your early weekend. Post-dryline winds tonight are around 10
mph from the west under mostly clear skies. A mid level impulse
moving across the Ozarks into the MS Valley later this morning
will result in a dry cold frontal passage this morning around
sunrise in North TX and around mid-late morning across Central
TX. Despite winds shifting north at 10 to 15 mph with some
gustiness and temperatures in the 40s/50s starting off your day,
a nice recovery is expected with temperatures in the 70s across
most locales this afternoon as winds veer northeast at 10 mph or
less.
A broad surface high will slide into the Ark-La-Tex and Arbuckle
mountains in southeast OK by this evening with mostly clear skies,
light east winds, and temperatures dropping into the 50s and
lower 60s by midnight. The pleasant early spring weather doesn't
last long unfortunately. We'll quickly evolve into a regime
defined by strengthening low level warm advection in advance of
our next vigorous shortwave trough moving through the southern
Rockies and into the Southern High Plans. A few sprinkles may
occur across eastern Central TX overnight where richer moisture is
expected to be present. Meanwhile, increasing warm and moist
advection between the PBL and 850mb will result in a cloudy, cool,
and brisk start to your Sunday morning. Scattered elevated
showers and storms will begin developing and increasing through
late Sunday morning across western North TX, northwest into the
South Plains and up across Southwest OK.
With our main mid level disturbance arriving from the west after
midday, a surface warm front will attempt to lift north as far as
the I-20 corridor before impressive mid level height falls stall
it out. This is where the uncertainty comes in, as numerous
showers with scattered embedded storms are anticipated by Sunday
afternoon. We expect most of the activity to be "elevated" along
and north of this boundary, with possibly a brief window for
surface-based storms across eastern Central Texas and possibly
west of Highway 281. Either way, a few strong to severe storms
will be possible, even with the elevated activity thanks to deep
layer 6km westerly flow averaging around 50 kts and mid level
lapse rates increasing to > 8 deg C across much of the area. Right
now, surface-based or elevated, my main concern is with the
potential for some embedded supercells containing very large hail.
Otherwise, certainly some 50-60 mph convective wind gusts can't
be ruled out with any brief, surface-based storms by Sunday
afternoon into the early evening hours east of I-35, as our
impressive shortwave starts to exit the area toward the MS River
Valley. Highs will average in the 70s, though some 60s along the
immediate Red River and north of the warm front are possible. On
the other side of the spectrum, couldn't rule out a rogue reading
in the lower 80s where clouds partially clear late in the day
across far western North and Central TX.
05/
&&
.LONG TERM... /Issued 145 PM CDT Fri Mar 31 2023/
/Sunday and Beyond/
An active and complex weather pattern is expected next week across
North and Central Texas. As a ridge slides east of the area and a
trough approaches from west this weekend, southerly flow will return
and bring warm, moist air into North and Central Texas by Sunday.
The front expected to push through our area today (Friday) will
reverse and advance northward as a warm front by Sunday afternoon.
Daytime heating, dryline development, the advancing warm front, and
an approaching shortwave embedded in the flow may provide the
ingredients for thunderstorm development Sunday afternoon and
evening. At this time, hail and damaging winds would be the
primary hazards. Keep in mind that the timing of each of these
features may modify the forecast. With the loss of daytime heating
and the exiting shortwave, rain/storm chances will diminish by
Sunday night.
By Monday into Tuesday, a large-scale trough across the western
CONUS will approach and a surface low will develop north of the
region, which will yield a tight gradient and usher in gusty
southwest winds. Expect temperatures to be well above normal
Monday and Tuesday across Texas. Elevated to near critical fire
weather concerns should be expected on Tuesday in particular,
especially west of the I-35 corridor where strong southwesterly
winds, above normal temperatures, and low relative humidity values
are expected.
There remains some uncertainty in the broad trough progression this
far out, but expect a cold front to push into North and Central
Texas in the late Tuesday/early Wednesday time frame. Several
embedded shortwaves will also yield a wet pattern for the latter
half of the week as well.
Schroeder
&&
.AVIATION... /NEW/
/06z TAFs/
No major concerns across the D10 airspace through this coming
evening, as weather concerns hold off until beyond 12z Sunday.
VFR with scattered to broken cirrus is expected through 00z Sunday.
Sustained W/SW winds around 10 kts will continue until FROPA just
before 12z, which is awaiting a mid level impulse to move it further
along to the southeast later this morning.
N-NW winds between 10-13 kts with a few gusts to 20 kts are
expected post-FROPA later this morning. As a surface high slides
into the ARK-LA-TX late today, winds will veer NE and diminish to
around 10 kts before becoming light E at 5 kts after 00z Sunday.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 53 73 54 75 63 / 0 0 5 80 20
Waco 49 75 53 79 64 / 0 0 10 70 20
Paris 50 69 48 70 60 / 0 0 5 80 30
Denton 48 71 50 73 59 / 0 0 5 80 20
McKinney 48 72 50 73 62 / 0 0 5 80 20
Dallas 54 74 54 76 64 / 0 0 5 80 20
Terrell 50 72 51 75 63 / 0 0 10 70 30
Corsicana 51 74 53 77 65 / 0 0 10 70 20
Temple 48 78 54 81 64 / 0 0 10 50 10
Mineral Wells 47 73 52 78 57 / 0 0 5 70 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 31, 6:04 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
704 PM CDT Fri Mar 31 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
704 PM CDT Fri Mar 31 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorm chances return Sunday, particularly Sunday afternoon and
evening. The severe potential looks quite low, however a strong storm
or two with hail and gusty winds are possible.
Rain and storm chances return again by Tuesday afternoon and remain
in the forecast through Thursday.
Elevated to near critical fire weather conditions are expected again
on Tuesday, mainly west of I-35.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Bell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Extreme drought conditions at the start of April gradually subsided due to rain from multiple rounds of thunderstorms. By the end of the month, only the northwest portions of the county had lingering severe drought conditions.
Drought, Coryell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Extreme drought conditions were in place across Coryell County for just about all of April, though some improvement was noted across the southeast part of the county by the end of the month.
Drought, Lampasas
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Severe drought plagued Lampasas County for all of April 2023.
Drought, Mills
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Mills County was split between extreme drought across the northern half of the county and severe drought across the southern half for all of April 2023.
Drought, Comanche
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Comanche County was split between extreme drought across the southern half of the county and severe drought across the northern half for all of April 2023.
Drought, Erath
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Erath County experienced severe drought across the southern half of the county for all of April 2023.
Drought, Bosque
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Bosque County experienced severe drought across the southwest two-thirds of the county for all of April 2023. A small section of extreme drought touched the far southern reaches of the county for the first half of the month, but improved following a couple rounds of showers and storms.
Drought, McLennan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought plagued most of McLennan County for all of April 2023. Extreme drought occurred across the western half of the county for the first half of the month, but improved after a few good rounds of showers and storms.
Drought, Falls
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe drought was in place across the northwest half of Falls County for much of April, but was wiped out around the end of the month following the storms which occurred on the 26th and 28th.
Drought, Hamilton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Extreme drought was in place across most of Hamilton County for all of April 2023.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097055, 1097056, 1097057, 1097058, 1097059, 1097060, 1097061, 1097062, 1097063, 1097064.